Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2017, 6:31 PM CST for Cerro Gordo County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 6:31 PM CST (00:31 UTC)
- Expired
- Mar 6, 2017, 7:00 PM CST
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 6:32 PM CST | HAIL 1 | 4 Wnw Sheffield, IA | NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 432 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 10.3
The text
As transmitted.
826
WUUS53 KDMX 070031
SVRDMX
IAC033-070100-
/O.NEW.KDMX.SV.W.0023.170307T0031Z-170307T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
631 PM CST MON MAR 6 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Cerro Gordo County in north central Iowa...
* Until 700 PM CST.
* At 630 PM CST, a severe thunderstorm was located near Sheffield, or
13 miles north of Hampton, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Nora Springs, Rockwell, Thornton, Swaledale, Rock
Falls, Dougherty, Burchinal and Portland.
This includes Interstate 35 between mile markers 178 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM CST for north central
Iowa.
LAT...LON 4325 9302 4291 9303 4291 9339 4297 9345
4326 9305
TIME...MOT...LOC 0030Z 232DEG 55KT 4294 9323
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Curtis2 follow-up statements
864
WWUS53 KDMX 070047
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
647 PM CST MON MAR 6 2017
IAC033-070100-
/O.CON.KDMX.SV.W.0023.000000T0000Z-170307T0100Z/
Cerro Gordo IA-
647 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR EASTERN CERRO GORDO COUNTY...
At 647 PM CST, a severe thunderstorm was located over Rudd, or 13
miles east of Mason City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter sized hail with
this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mason City, Nora Springs, Rockwell, Rock Falls, Dougherty and
Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 1000 PM CST for north central
Iowa.
LAT...LON 4325 9302 4291 9303 4291 9321 4315 9320
4326 9305
TIME...MOT...LOC 0047Z 232DEG 55KT 4310 9295
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Curtis350
WWUS53 KDMX 070051
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
651 PM CST MON MAR 6 2017
IAC033-070101-
/O.EXP.KDMX.SV.W.0023.000000T0000Z-170307T0100Z/
Cerro Gordo IA-
651 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CERRO GORDO COUNTY
WILL EXPIRE AT 700 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CST for north central
Iowa.
LAT...LON 4325 9302 4291 9303 4291 9321 4315 9320
4326 9305
TIME...MOT...LOC 0051Z 232DEG 55KT 4313 9289
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:44 PM CST, 47 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 544 PM CST Mon Mar 6 2017 .SHORT TERM.../Tonight/ Issued at 312 PM CST Mon Mar 6 2017 Confidence: Medium to High Main concerns ongoing wind and severe weather. Strong winds will into the evening hours over the west/central and relax late evening. As front moves east tonight winds will increase over the west and northwest areas through the overnight hours. Severe threat already well spelled out with watch covering the entire area through late evening. Fast moving storms...damaging thunderstorm winds and hail as well as potential for isolated tornadoes due to either quasi linear bowing segments or initially a few discrete cells. Activity over western Iowa may weaken with strong shear this evening with another area of development taking place over Missouri and moving into southeast Iowa around and after 00z...mainly from I35 east. With a fast moving and fluid evolution of storms anticipated... confidence on coverage over the entire area still limited. May be more scattered in nature at times...with one or more lines of storms during the event. Winds briefly drop off a bit late tonight only to increase again on Tuesday over much of the region. .LONG TERM.../Tuesday through Monday/ Issued at 312 PM CST Mon Mar 6 2017 Tuesday the forecast concern revolves around wind. Forecast soundings mix the atmosphere to around 500mb but slightly lower than they did yesterday and winds are just a bit less. Further analysis in BUFKIT shows winds not really reaching high wind warning criteria...though very close. A wind advisory for high end wind speeds was issued for Tuesday afternoon across areas North of a line from Carrol to Waterloo. Strongest winds are expected in the far Northwest and North near the Minnesota border. There are also fire weather concerns, discussed in a separate section below. On Wednesday we will be in strong cold advection in a rather fast Northwest flow aloft. This will bring in colder temps and once again create a strong wind scenario. Given the numerous headlines in place I have opted to not include any mention of strong winds for Wednesday at this point but they are indeed going to have to be addressed in later periods. Beyond Wednesday, the overall pattern has not changed and we remain in a broad NW flow but a Canadian surface high slides down bringing a reinforcing shot of cold air. We are still looking at a couple of weak shortwaves riding through the state Friday afternoon/night and a stronger one Saturday. Yet another wave passes through in the series on Sunday/Sunday night. Given the colder temps, precip...especially at night and early morning...will likely be snow North, rain South and a mix somewhere in between. There is the possibility that accumulating snow will occur across Northern Iowa. This will be the next concern to watch for after the wind/fire threat. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 544 PM CST Mon Mar 6 2017 Line of storms moving through with gusty winds and large hail. CIGS about VFR, briefly could be IFR. Winds to shift around to the southwest behind the storms, and then west this evening behind a cold front. Very gusty westerly winds expected Tuesday with VFR conditions. && .FIRE WEATHER... Issued at 312 PM CST Mon Mar 6 2017 Very strong wind is expected over the state on Tuesday. Trends from soundings are just slightly less from yesterday's run but are still very strong. Areas North of Highway 20 are still going to see the strongest winds with more marginal wind speeds the further South you go. Calls were made to observers and core partners regarding the consideration of a red flag warning. The issue is that the strongest winds are not co-located with the lowest relative humidity values and the RH values across the North are 35 to 45% which are pretty high when considering a red flag warning. Countering that is the fact that these are one hour fuels and the strength of the wind will dry things out fairly quickly. Observers confirmed that fuels near the ground are moist and that there is some green up of cool season grasses as well as some new growth of warm season grasses beginning. Given the time of year and the lack of any activity due to the wind, cooler temps and high end advisory type wind speeds, a fire weather watch was issued. Should winds be stronger and relative humidity values across the North drop further, a red flag warning would need to be issued. I'll leave this for the mid shift to consider when the latest data is available. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Tuesday afternoon for IAZ004>007-015>017- 023>028-033>039-044>050-059>062-074-075. Wind Advisory until midnight CST tonight for IAZ004>007-015>017- 023>026-033>037-044>049-057>061-070>074-081>085-092>096. Wind Advisory from 11 AM to 6 PM CST Tuesday for IAZ004>007- 015>017-023>028-033>037-044>047. && SHORT TERM...REV LONG TERM...FAB AVIATION...Beerends FIRE WEATHER...FAB
Hazardous weather outlook, Mar 6, 2:59 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 259 PM CST Mon Mar 6 2017 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074- 081>084-092>095-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-Adams- Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely this afternoon and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into the evening. IAZ027-028-038-039-050-062-075-072100- Butler-Bremer-Grundy-Black Hawk-Tama-Poweshiek-Mahaska- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is a slight risk of severe storms with the main threat from damaging winds. Large hail is also possible along with an isolated tornado. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and into the evening. IAZ085-096-072100- Monroe-Appanoose- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. IAZ086-097-072100- Wapello-Davis- 259 PM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will become likely by early evening and move very quickly northeast. There is an enhanced risk of severe storms with the main threat from damaging winds. Large hail is also possible along with tornados. The threat of severe weather will end later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds are expected on Tuesday across much of the area with strongest winds in northern Iowa. This will also produce a very high to extreme fire danger across the area as well during the day on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and into the evening. REV
In the hours before
Local storm report, Mar 6, 6:01 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST WEBSTER CITY 42.47N 93.82W
03/06/2017 M69 MPH HAMILTON IA MESONET
.
&&
MJBLocal storm report, Mar 6, 6:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 3 ENE HARCOURT 42.28N 94.13W
03/06/2017 WEBSTER IA EMERGENCY MNGR
SPOTTER REPORTED SEEING SWIRLING DUST,
DAMAGE HAS BEEN REPORTED IN THE AREA. .
&&
MJBLocal storm report, Mar 6, 6:21 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 1 SW MINBURN 41.75N 94.04W
03/06/2017 E60 MPH DALLAS IA LAW ENFORCEMENT
.
&&
MJBLocal storm report, Mar 6, 6:23 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG WEBSTER CITY 42.47N 93.82W
03/06/2017 HAMILTON IA TRAINED SPOTTER
SEMI BLOWN ON ITS SIDE ON HIGHWAY 20 NEAR
WEBSTER CITY. TIME ESTIMATED, BASED ON
RADAR.
&&
BFLocal storm report, Mar 6, 6:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WEBSTER CITY 42.46N 93.82W
03/06/2017 HAMILTON IA PUBLIC
THUNDERSTORM WIND TOOK OUT POWER IN WEBSTER
CITY. REPORT VIA SOCIAL MEDIA.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Mar 6, 6:30 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CST MON MAR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG BOXHOLM 42.18N 94.11W
03/06/2017 BOONE IA EMERGENCY MNGR
POWER LINES DOWN IN TOWN.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:03 PM CST | Severe Thunderstorm Warning | DMX | Adair, Boone, Cass, Dallas, Greene, Guthrie and 1 more | 42 min |
| Mar 6, 6:09 PM CST | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 51 min |
| Mar 6, 6:30 PM CST | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Madison, Polk, Story and 1 more | 45 min |
| Mar 6, 6:39 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Union | 51 min |
| Mar 6, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 53 min |
| Mar 6, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin, Marshall | 37 min |
| Mar 6, 7:12 PM CST | Severe Thunderstorm Warning | DMX | Marion, Warren | 48 min |
| Mar 6, 7:21 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Monroe | 54 min |
| Mar 6, 7:21 PM CST | Tornado Warning | DMX | Marion, Warren | 24 min |
| Mar 6, 7:31 PM CST | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 59 min |
| Mar 6, 7:32 PM CST | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 58 min |
| Mar 6, 7:40 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 54 min |
| Mar 6, 7:40 PM CST | Tornado Warning | DMX | Jasper, Mahaska, Marion | 22 min |
| Mar 6, 7:43 PM CST | Tornado Warning | DMX | Jasper, Poweshiek | 32 min |
| Mar 6, 7:51 PM CST | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 54 min |
| Mar 6, 7:56 PM CST | Tornado Warning | DMX | Wayne | 34 min |
| Mar 6, 8:08 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 35 min |
| Mar 6, 8:22 PM CST | Tornado Warning | DMX | Appanoose, Wayne | 23 min |
| Mar 6, 8:38 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 41 min |
| Mar 6, 8:40 PM CST | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 35 min |
| Mar 7, 4:00 AM CST | Red Flag Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 14 hr |
| Mar 7, 10:40 AM CST | River Flood Warning | DMX | Black Hawk | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.